Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viracept/Saquinivir ALWAYS better than just Viracept?
May 14, 1997

Dr. Gallant: In a couple of your answers you've said that Viracept (as well as Ritonivir) greatly strengthens the otherwise weak Saquinivir against HIV in combo therapy with nukes. My boyfriend just got d4T/3TC +Viracept prescribed to him as his first-ever treatment regimen. So I have to ask: Since he wants to be aggressive and experience fewest side effects (doesn't everyone?) wouldn't it be obvious that he should also take Saquinivir with that combo, since it's supposedly is well- tolerated, too. My fear is if he doesn't do it now, he won't be able to combine Viracept and Saquinivir (the best-tolerated PI's) later.

Response from Dr. Gallant

Nelfinavir (Viracept) does not "greatly strengthen" saquinavir (the way ritonavir does), but it does modestly enhance saquinavir levels. While with ritonavir you can take reduced doses of saquinavir, the same is not the case with nelfinavir--you still have to take a lot of pills.

The combination of nelfinavir, d4T, and 3TC is an aggressive combination. If it's taken correctly you could get a very long-lasting benefit with that regimen. Adding saquinavir may or may not help. On the one hand, it may provide even greater antiretroviral potency and a longer duration of action. On the other hand, it will certainly involve lots more pills and possibly more side effects.

Furthermore, saquinavir may still work after nelfinavir fails, so it may be a question of whether you want to throw everything in at once, or save some for later.



Previous
Confused about how to take Viracept
Next
High Triglycerides & HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement